New Mexico, 2021Damaging Winds in New Mexico, April 23, 2021
April 23, 2021 · NWS ABQ · 5 events in 5 counties and zones
A weak system crossing the southern Rockies on April 23, 2021 generated rain and mountain snow showers as well as a few thunderstorms across portions of New Mexico. However, a lack of substantial moisture, most notably in the low-levels, associated with this system resulted in more dry showers and thunderstorms rather than wetting precipitation.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak system crossing the southern Rockies on April 23, 2021 generated rain and mountain snow showers as well as a few thunderstorms across portions of New Mexico. However, a lack of substantial moisture, most notably in the low-levels, associated with this system resulted in more dry showers and thunderstorms rather than wetting precipitation. The virga and downburst winds associated with this activity resulted in strong winds in excess of 58 mph at several locations. In Los Lunas, estimated wind speeds of 50 to 60 mph downed a large cottonwood tree.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 23, 11:03 AM MST, 31 minutes earlier.
Area forecast discussion, Apr 23, 11:03 AM MST, 31 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1203 PM MDT Fri Apr 23 2021
.AVIATION...
18Z TAF CYCLE
A disturbance tracking across the area today will result in rain,
high elevation snow, and a few thunderstorms across northern and
western NM. However, not much precipitation is expected. Rather, dry
thunderstorms with gusty and erratic winds and gusts of 40 to 50
knots will likely be more common. Gusty, northwest winds of 30 to 40
knots will also be expected across most of the area through this
evening behind a Pacific cold front. Precipitation and the strongest
winds will taper off this evening, but a backdoor cold front moving
through the eastern plains will result in a northerly wind shift
after 00Z. Showers and thunderstorms will bring measurable rain to
a lucky few in the northeast into the night.
&&
.PREV DISCUSSION...223 AM MDT Fri Apr 23 2021...
.SYNOPSIS...
A Pacific disturbance will move over the state today, bringing
cooler conditions with showers, a few storms and gusty winds. Expect
a warming trend through the weekend, with windy conditions returning
by Sunday afternoon. Stronger winds will develop Monday ahead of an
approaching Pacific cold front, forecast to move across the state
Tuesday into Wednesday and bring good precipitation chances and
cooler conditions. Thursday is looking warmer, with much less wind as
high pressure moves in from the west.
&&
.DISCUSSION...
SHORT TERM...(TODAY THROUGH SATURDAY)...
An upper-level trough and its associated Pacific cold front is
currently located over central AZ with an area of showers beginning
to approach the western NM border. That trough and cold front will
track across northern NM through this evening, with rain, high
elevation snow, and thunderstorms favoring western and northern NM.
However, there's not a substantial amount of moisture associated
with this feature. Mid- and upper-level moisture will help support
high-based thunderstorms, but the low-levels will remain dry with
dewpoints generally remaining well below 30F. Like the 00Z ABQ
sounding, forecast models indicate inverted-V soundings with DCAPE
around 500-1000 J/kg. This will support dry thunderstorms with gusty
and erratic winds more common than wetting precipitation. The
exception may be across the northeast corner of the state where
dewpoints will be relatively higher behind a weak backdoor cold
front that noses into the area by mid-afternoon. Models are
depicting some wetting precipitation there this evening as the
trough moves through, but amounts still remain less than 0.25".
Otherwise, temperatures trend down a few degrees behind the front
with gusty winds persisting through this evening. Winds are expected
to remain below advisory speeds for most with the exception being
the Clines Corners zone where a Wind Advisory has been issued. The
backdoor cold front continues to move through the east Friday night,
offering a slight cooldown in Friday night's lows. Quiter weather is
on tap for Saturday as a ridge moves overhead. Temperatures warm
several degrees with increasing pressure heights, and most locations
will see above normal high temperatures.
LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)...
Winds aloft will back and increase out of the southwest Saturday
night through Monday in advance of a potent Pacific trough that will
be pushing into the west coast and progressing eastward. Sunday is
looking like the warmest day this forecast cycle, especially across
the eastern plains due in part to downslope winds. Highs on Sunday
will be above normal central/west and well above normal east. Windy
conditions are expected Sunday afternoon given deep atmospheric
mixing, with blowing dust likely. The Pacific trough and associated
cold front will approach from over the Great Basin and Desert
Southwest Monday and even stronger southwest winds will develop. Wind
highlights are likely across much of our forecast area Monday, with
even more blowing dust. The Pacific trough and associated cold front
will move across Tuesday through early Wednesday, brining good
precipitation chances, strong winds and much cooler conditions. The
latest medium range model solutions differ with the amplification and
progression of the Pacific trough, so will refrain from getting too
into the details at this time. After a couple days of well below
normal temperatures, expect warming to end the work week as a ridge
pumps up over the Intermountain West following the departing trough.
15/11
&&
.FIRE WEATHER...
...CRITICAL FIRE WEATHER CONDITIONS EXPECTED THROUGH EARLY NEXT
WEEK...
A weak disturbance tracking across the area today will result in
rain, mountain snow, and thunderstorms across western and northern
NM through this evening. However, a lack of low-level moisture will
mean that dry thunderstorms with a lack of wetting precipitation
will be more common. Minimum humidities less than 15 percent will
stay in place across east central and southeast NM, but below normal
temperatures and lack of high Haines will limit widespread critical
fire weather conditions in that area today. Drier conditions settle
in this weekend, and temperatures warm as an area of high pressure
builds over the area. Critical fire weather conditions may return to
the east on Saturday, but Sunday looks to be the day for widespread
critical fire weather with temperatures well above normal, single-
digit RHs, and high Haines. Critical conditions continue into Monday
across the east where single digit RHs will stay in place. A break
from the critical fire weather looks to arrive mid-next week as a
storm system brings increased chances for wetting precipitation and
cooler temperatures.
15
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 7 PM MDT this evening for the following zones...
NMZ223.
&&
Hazardous weather outlook, Apr 23, 3:08 AM MST, 8 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
408 AM MDT Fri Apr 23 2021
NMZ201>241-241100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
408 AM MDT Fri Apr 23 2021
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
A Wind Advisory is in effect this afternoon and early evening for
the Central Highlands. Elsewhere, windy conditions will prevail
today with a few afternoon showers and storms producing strong and
erratic wind gusts.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Windy conditions are forecast Sunday and very windy conditions are
forecast Monday. A Wind Advisory will likely be required. Areas of
blowing dust are likely. Widespread critical fire weather conditions
are likely both days as well.
A round of snow may come to the higher terrain, especially across the
northern mountains, Monday night through early Wednesday as a Pacific
trough and associated cold front move east across the region. There
is a slight chance that a Winter Weather Advisory may be required for
the higher elevations of the Sangre De Cristo Mountains.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
11
Thunderstorm Wind, McKinley
- When
- April 23, 11:34 AM MST to 11:53 AM MST
- Where
- McKinley County, (Gup)gallup Airport
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.510, -108.790
An ASOS station in Gallup measured a 58 mph wind gust from a shower that produced a dry microburst.
Thunderstorm Wind, Valencia
- When
- April 23, 1:55 PM MST to 2:05 PM MST
- Where
- Valencia County, 1 mi NW of Los Lunas
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Social Media
- Coordinates
- 34.820, -106.752
A dry microburst with estimated wind gusts of 50 to 60 mph downed a large cottonwood tree near Katherine Gallegos Elementary School. No injuries were reported. Damages are estimated for the downed tree.
Thunderstorm Wind, Quay
- When
- April 23, 3:33 PM MST to 3:53 PM MST
- Where
- Quay County, (Tcc)tucumcari Arpt
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.180, -103.600
An ASOS station in Tucumcari measured a 74 mph wind gust from a shower that produced a dry microburst.
Thunderstorm Wind, San Miguel
- When
- April 23, 3:58 PM MST to 4:06 PM MST
- Where
- San Miguel County, (Lvs)las Vegas Airport
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.660, -105.140
An ASOS station in Las Vegas measured a 64 mph wind gust from a shower that produced a dry microburst.
Thunderstorm Wind, Curry
- When
- April 23, 6:55 PM MST to 7:00 PM MST
- Where
- Curry County, 5 mi SE of (Cvs)cannon Afb
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 34.329, -103.258
A member of the public near Cannon Air Force Base estimated a 70 mph wind gust from a shower that produced a dry microburst.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, April 23, 2021$126,000 · EF2 · 44 events
- Hail and Damaging Winds in Texas, April 23 to 24, 2021$223,000 · 2 in hail · 27 events
- Flash Flooding and Flood in Mississippi, April 23 to 24, 20211 injured · $49,000 · 50 kt wind · 12 events
- Damaging Winds in Texas, April 23, 2021$36,000 · 60 kt wind · 5 events
- Frost and Freeze in Virginia, April 23, 202117 events
- Hail and Damaging Wind in Oklahoma, April 23, 20211.25 in hail · 10 events
- Frost and Freeze in Maryland, April 23, 20219 events
- Tornado and Hail in Texas, April 23, 20212 in hail · 6 events
- Hail and Damaging Wind in Texas, April 23, 2021$700 · 1.75 in hail · 6 events
- Damaging Winds in Louisiana, April 23 to 24, 2021$10,000 · 56 kt wind · 6 events
- Hail in Louisiana, April 23, 2021$12,000 · 1.75 in hail · 2 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 23, 202155 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 956673, 956677, 956674, 956675, 956676.